Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 347, NWS Jackson, MS

August 12, 2018Neshoba County, Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2018, 5:06 PM CDT for Neshoba County, Newton County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 5:06 PM CDT (22:06 UTC)
Expired
Aug 12, 2018, 6:00 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Neshoba County, MS, Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:11 PM CDTTSTM WND DMG6 Nw Union, MSTREE DOWN ALONG COUNTY ROAD 343.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS54 KJAN 122206
SVRJAN
MSC099-101-122300-
/O.NEW.KJAN.SV.W.0347.180812T2206Z-180812T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
506 PM CDT SUN AUG 12 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Newton County in east central Mississippi...
  Southern Neshoba County in east central Mississippi...

* Until 600 PM CDT.

* At 506 PM CDT, a severe thunderstorm was located over Dixon, or 8
  miles north of Prospect, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Neshoba around 525 PM CDT.
  Bethsaida around 540 PM CDT.
  House around 555 PM CDT.
  Herbert Springs around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3262 8927 3272 8925 3268 8892 3249 8892
TIME...MOT...LOC 2206Z 286DEG 15KT 3267 8922 

HAIL...1.00IN
WIND...60MPH
 
$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:46 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 12, 3:46 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
346 PM CDT Sun Aug 12 2018

.DISCUSSION...
Tonight and tomorrow:

A good coverage of showers and storms are being seen on area radars
this afternoon, both across the northern and southwest parts of the
forecast area. Not as much convection is occurring across the
central portions but expected more to develop across these locations
through the remainder of the afternoon. Given good lapse rates,
ample moisture and plenty of instability, these storms could become
strong with gusty winds being the main concern along with lightning
and heavy downpours. Storms will diminish through the evening hours,
leading to another mild night with overnight low temperatures
reaching the lower 70s.

Monday will be similar to today as the region remains between the
trough in the east and the upper low across north central Texas. As
daytime heating occurs, additional showers and storms will develop.
The best chances for rain look to be more in the north with the
activity tomorrow but there is potential across the forecast area.
Highs will once again reach into the lower 90s. /28/

Monday night through next weekend (Saturday):

Expect warm, more humid & lessening rain chances in the early-mid
week before anomalous period of unsettled & potentially organized
convection possible late week & into next weekend.

At the surface & aloft, expect ridging & drier air to build in,
with PWs falling around an inch & a half to an inch & three
quarters. In addition, with strong ridging & subsidence building
in, we should be able to limit overall scope of convection. These
will become more diurnal & focused in the northeast on Tuesday as
the trough & stationary boundary lifts to the north into the mid-
Mississippi Valley. In addition, moisture should lift northward
along the coast & into the I-59 corridor which will help isolated-
scattered coverage across the southeast on Wednesday. Right now it
seems most shear is relaxing & building east, but couldn't rule
out a couple stronger cells east of I-55 on Tuesday. As the ridge
axis builds in Tuesday & gradually flattens on Wednesday, this
will lead to better eventual southerly return flow of better
moisture by mid-week. Due to us drying out early-mid week, lows
should be able to potentially fall into the upper 60s but for sure
overall into the low 70s areawide. Due to drier low-mid level
air, we should be able to mix out dewpoints in the afternoon into
the upper 60s at times, helping limit heat issues. However, with
increasing low level thermal heat, we should still be able to get
into the mid-90s, even with some isolated convection around. In
addition, with increasing heat & humidity, heat stress will
gradually rise early-mid week (i.e. Tuesday-Thursday). There
could be some potential for some issues around, but will hold off
mentioning because it's very marginal & near the hottest portion
of the year & better rain & storm chances moving in late week on
Thursday. Regardless, couldn't rule out some mention of it being
introduced in a later package.

As the trough/shortwave phases over the southern Plains & ejects
northeast into the Ohio Valley & Great Lakes, we should be able to
get better moisture return & PWs closer to 2+ inches. This will
help drive an anomalous trough & cold front move down into the
Mississippi Valley. Expect northwest flow to build back in, with
scattered-numerous rain & storms possible by late week & through
the weekend, especially across the Highway 82 & Highway 45
corridors. Due to stronger low-mid level northwest flow (i.e. 0-2
& 0-3km flow around 10-20kts), some stronger more organized
convection is possible into the weekend. With global ensemble
consensus in good agreement on the synoptic pattern & CIPS
analogs showing probabilities of some severe storms, definitely
can't rule out some strong-severe storms into next weekend,
especially more so Friday & into next weekend. /DC/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories are prevailing at all TAF sites this
afternoon and should mostly continue that way through the next 24
hours. Scattered showers and thunderstorms are beginning to
develop across the region this afternoon and coverage should
increase through the remainder of the afternoon into the evening
hours. Flight categories could briefly be reduced to MVFR/IFR
status if convection is observed within a site's respected
aerodrome. Gusty winds, heavy downpours, and frequent lightning
strikes will all be possible with storms today. These storms
should dissipate through the evening. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  92  71  94 /  28  25  13  15
Meridian      72  92  72  94 /  30  35  16  24
Vicksburg     72  92  71  94 /  28  22  10  12
Hattiesburg   73  91  72  94 /  29  28  16  31
Natchez       71  93  71  93 /  28  22   9  13
Greenville    72  92  71  91 /  31  28  13  15
Greenwood     72  92  71  92 /  31  35  14  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28/DC
Hazardous weather outlook, Aug 12, 2:29 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
229 PM CDT Sun Aug 12 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
229 PM CDT Sun Aug 12 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 12, 4:34 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
434 PM CDT SUN AUG 12 2018

MSZ031-122200-
Lowndes MS-
434 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOWNDES COUNTY
UNTIL 500 PM CDT...

At 434 PM CDT, Meteorologists were tracking a strong thunderstorm
over Caledonia, or 8 miles northeast of Columbus AFB, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3358 8827 3367 8843 3368 8843 3367 8842
      3368 8842 3368 8840 3369 8839 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2134Z 308DEG 9KT 3371 8832

22
Local storm report, Aug 12, 4:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     1 NW JACKSON            32.33N 90.22W
08/12/2018  M31 MPH          HINDS              MS   ASOS

            MEASURED AT HAWKINS FIELD.

&&

TW
Local storm report, Aug 12, 4:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
440 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             4 ENE COLUMBUS          33.52N 88.34W
08/12/2018  E0.50 INCH       LOWNDES            MS   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED ALONG TABERNACLE
            ROAD.

&&

TW
Special weather statement, Aug 12, 4:47 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
447 PM CDT SUN AUG 12 2018

MSZ057-122230-
Jasper MS-
447 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JASPER COUNTY UNTIL
530 PM CDT...

At 447 PM CDT, Meteorologists were tracking a strong thunderstorm
over Turnerville, or 9 miles north of Stringer, moving east at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Turnerville around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3194 8931 3205 8932 3209 8909 3190 8908
TIME...MOT...LOC 2147Z 265DEG 13KT 3201 8924

22
Local storm report, Aug 12, 4:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     5 ENE COLUMBUS          33.52N 88.33W
08/12/2018                   LOWNDES            MS   LAW ENFORCEMENT

            TREE DOWN IN THE 800 BLOCK OF TABERNACLE RD.

&&

TW
Special weather statement, Aug 12, 5:03 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
503 PM CDT SUN AUG 12 2018

MSZ045-051-122300-
Newton MS-Neshoba MS-
503 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEWTON AND SOUTHERN
NESHOBA COUNTIES UNTIL 600 PM CDT...

At 503 PM CDT, Meteorologists were tracking a strong thunderstorm
over Dixon, or 9 miles southwest of Philadelphia, moving east at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Neshoba around 520 PM CDT.
  Bethsaida around 535 PM CDT.
  House around 545 PM CDT.
  Herbert Springs around 600 PM CDT.

Other locations impacted by this storm include Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3263 8928 3272 8928 3271 8892 3251 8892
TIME...MOT...LOC 2203Z 286DEG 16KT 3268 8922

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:41 PM CDTSpecial Weather StatementJANSunflower34 min
Aug 12, 2:30 PM CDTSpecial Weather StatementJANAttala30 min
Aug 12, 2:39 PM CDTSpecial Weather StatementJANOktibbeha51 min
Aug 12, 2:44 PM CDTSpecial Weather StatementJANCovington46 min
Aug 12, 3:18 PM CDTSpecial Weather StatementJANLeflore57 min
Aug 12, 3:31 PM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Aug 12, 3:33 PM CDTSpecial Weather StatementJANNoxubee57 min
Aug 12, 3:37 PM CDTSpecial Weather StatementJANLowndes, Oktibbeha53 min
Aug 12, 3:40 PM CDTSpecial Weather StatementJANBolivar65 min
Aug 12, 4:03 PM CDTFlash Flood WarningJANHinds, Rankin117 min
Aug 12, 4:03 PM CDTSevere Thunderstorm WarningJANLowndes30 min
Aug 12, 4:09 PM CDTFlash Flood WarningJANClay, Oktibbeha, Webster2 hr
Aug 12, 4:10 PM CDTSpecial Weather StatementJANNoxubee65 min
Aug 12, 4:34 PM CDTSpecial Weather StatementJANLowndes26 min
Aug 12, 4:47 PM CDTSpecial Weather StatementJANJasper43 min
Aug 12, 5:03 PM CDTSpecial Weather StatementJANNeshoba57 min
Aug 12, 5:25 PM CDTFlash Flood WarningJANNeshoba2 hr
Aug 12, 5:25 PM CDTSpecial Weather StatementJANNewton50 min
Aug 12, 5:27 PM CDTSpecial Weather StatementJANKemper48 min
Aug 12, 5:54 PM CDTAreal Flood WarningJANHinds66 min
Aug 12, 6:05 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Jefferson, Lincoln, Warren55 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.